Nevada, 2005

High Wind in Nevada, January 9, 2005

January 9, 2005 · NWS REV · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 9, 4:30 AM PST, 3 hours 10 minutes earlier.

Area forecast discussion, Jan 9, 4:30 AM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
430 AM PST SUN JAN 9 2005

.SHORT TERM...
WIDESPREAD BLOWING AND DRIFTING SNOW ACROSS THE WESTERN VALLEYS THIS
MORNING HAS CAUSED MAJOR TRAVEL DIFFICULTIES AND VISIBILITIES TO
ZERO.  SATELLITE IMAGERY SHOWS SHORTWAVE WEST OF 130W AND
SUBTROPICAL MOISTURE MOVING INTO SOUTHERN AND CENTRAL SIERRA. SNOW
RATES ARE UP TO 2 INCHES PER HOUR IN MAMMOTH AT THIS TIME AND EXPECT
THIS HEAVY SNOW TO CONTINUE FROM TAHOE AREA SOUTH THROUGH TODAY.
THIS FEATURE NOT DEPICTED ON GFS. WILL INCREASE SNOW AMOUNTS FOR
TAHOE BASIN AND MONO COUNTY. ALSO ADDED WARNING FOR MINERAL COUNTY
AS HIGHER ELEVATIONS COULD SEE WARNING CRITERIA SNOW WITH THIS
FEATURE TODAY. OTHERWISE HAVE LEFT WARNINGS IN PLACE ALL AREAS
THROUGH TUESDAY MORNING. AFTER WAVE IN SOUTHERN BRANCH MOVES THROUGH
TONIGHT SHOULD SEE A DECREASE IN SNOW AMOUNTS FOR LATE TONIGHT AND
MONDAY BEFORE FINAL PUSH MOVES ACROSS AREA MONDAY NIGHT AND EARLY
TUESDAY. TROUGH AXIS MOVES THROUGH AREA BY LATE TUESDAY WITH
DECREASING SNOW SHOWERS TUESDAY AFTERNOON. CLEARING TUESDAY NIGHT
WILL HERALD THE START OF VERY COLD MORNING LOWS THROUGH THE REST OF
THE WEEK WITH AREAS OF FREEZING FOG IN THE VALLEYS. HOLLINGSWORTH

.LONG TERM...THURSDAY THROUGH SUNDAY...
UPPER RIDGING IN THE EASTERN PACIFIC WILL BRING A DRY NORTHWEST FLOW
TO THE REGION. RECENT HEAVY SNOWFALL WILL KEEP VALLEY TEMPERATURES
COLD...WELL BELOW GUIDANCE. INCREASING DAYTIME RADIATION WILL ALLOW
FOR SOME SLOW SNOWMELT...LEADING TO FOG DEVELOPMENT. JAH

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING NVZ002-003-005 THRU 4 AM TUESDAY.
      WINTER STORM WARNING NVZ001 THRU 10 PM THIS EVENING.
.CA...WINTER STORM WARNING CAZ070>073 THRU 4 AM TUESDAY.

&&
Hazardous weather outlook, Jan 9, 6:42 AM PST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
642 AM PST SUN JAN 9 2005

CAZ070>073-NVZ001>005-101500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
642 AM PST SUN JAN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

.DAY ONE...TODAY

WINTER STORM WARNINGS HAVE BEEN ISSUED FOR EASTERN CALIFORNIA AND
PORTIONS OF WESTERN NEVADA. SIERRA ACCUMULATIONS FOR TODAY WILL
LIKELY BE HIGHER THAN PREVIOUSLY THOUGHT AS A SURGE OF SUB-TROPICAL
MOISTURE HAS PUSHED FURTHER NORTH THAN EXPECTED. THIS MOISTURE SURGE
SHOULD SUBSIDE TONIGHT WITH STEADY SNOW TURNING TO SNOW SHOWERS. SEE
THE LATEST WINTER WEATHER MESSAGE /WWUS45 KREV WSWREV/ FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 STEADY SNOWFALL IS EXPECTED TO REDEVELOP MONDAY EVENING BEFORE
TAPERING OFF TO SNOW SHOWERS TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
THE SKYWARN NETWORK HAS BEEN ACTIVATED AND WILL BE MONITORED
REMOTELY BY THE NATIONAL WEATHER SERVICE IN RENO. WEATHER SPOTTERS
ARE ASKED TO REPORT SIGNIFICANT SNOW ACCUMULATIONS AND SNOWFALL
RATES ACCORDING TO ESTABLISHED PROCEDURES TO THE NATIONAL WEATHER
SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, X Sw Washoe/W Carson City/Nw Douglas

When
January 9, 7:40 AM PST
Where
X Sw Washoe/W Carson City/Nw Douglas forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

A 73 kt (84 mph) wind gust reported by a trained weather spotter 2 miles NNE of Incline Village.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470383.